Virginia, 2005

High Wind in Virginia, November 24, 2005

November 24, 2005 · NWS RNK · 1 event in 1 county or zone

Winds gusting to 60 mph brought trees down in Troutdale and across northern sections of Grayson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds gusting to 60 mph brought trees down in Troutdale and across northern sections of Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 24, 11:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 24, 11:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EST THU NOV 24 2005

.AVIATION...
MAINLY A WIND FCST NEXT 24 HOURS AS CIGS AND VSBYS WILL BE VFR.
STRONG NW GUSTS WILL CONTINUE THRU THE AFTN THE DIMINISH DURING
THE EVENING AND OVERNIGHT. LIGHT WINDS (LESS THAN 10KTS) EXPECTED
TO PREVAIL BY MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 934 AM EST THU NOV 24 2005)

SHORT TERM (REST OF TODAY)...
LOWERING POPS FOR THIS AFTN IN THE WEST. LKS LIKE AIR IS TOO DRY
FOR UPSLOPE THIS AFTN. ALSO MADE MINOR ADJUSTMENTS TO TEMPS AND
SKY. WIND WARNINGS AND ADVISORIES WILL REMAIN UP.

PREVIOUS DISCUSSION...
(ISSUED 624 AM EST THU NOV 24 2005)

AVIATION...

LOW LEVEL WIND SHEAR THE MAIN CONCERN EARLY THIS MORNING WITH JET
ALOFT CREATING QUITE A CHANGE FROM LIGHT SURFACE WINDS TO 40 KTS
JUST OFF THE DECK IN SPOTS. EXPECT ONCE THE COLD FRONT PUSHES IN
BY THIS AFTERNOON WILL SEE ALL MIX OUT WITH GUSTS BETTER THAN 30
KTS POSSIBLE. CIGS SHOULD BEGIN TO FILL BACK IN AND LOWER SOME
ACROSS THE WESTERN SITES THIS AFTERNOON ALTHO PRECIP LIKELY SPOTTY
AND MAINLY AT BLF/LWB WHERE WILL INCLUDE TEMPO MENTION BY
AFTERNOON. OTHERWISE VFR WITH OCNL MVFR CONDITIONS SE WVA INTO
THIS EVENING WHEN THE WIND GRADIENT SHOULD BEGIN TO DIMINISH UNDER
CLEARING SKIES BY MORNING.

PREVIOUS DISCUSSION...
(ISSUED 542 AM EST THU NOV 24 2005)

SHORT TERM (REST OF TODAY)...

WITH EARLY MORNING TEMPS CONTG TO RISE...WILL SEND A QUICK UPDATE
TO ALL PRODUCTS TO RAISE HIGHS A BIT MORE FOR TODAY GIVEN THAT
BEST CAA IS STILL WEST OF THE MOUNTAINS. WILL ALSO DELAY FALLING
TEMPS AS WELL SINCE MOST IN THE WEST SHOULD REMAIN ABOVE FREEZING
UNTIL VERY LATE TODAY OR THIS EVENING. REMAINDER UNCHANGED FOR
NOW.

PREVIOUS DISCUSSION...
(ISSUED 248 AM EST THU NOV 24 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

ALREADY SENT NPW TO RAISE HIGH WIND WARNING OVER PARTS OF THE NW NC
MTNS AND SW VA THRU 4 PM...WITH WIND ADVISORY ELSW WEST OF THE BLUE
RIDGE EXCLUDING SE WVA. CURRENT SLUG OF WARM ADVECTION BEHIND WARM
FRONT THAT PRODUCED EARLIER SNOWFALL COMBINING WITH STRONG JET TO PUSH
SPEEDS CLOSE TO WARNING LEVELS OVER NW NC ATTM. STRONG ARCTIC FRONT NOW
OVER THE MIDWEST WILL GLIDE THRU THE REGION THIS AFTERNOON WITH ONSET
OF STRONG CAA BY MID AFTERNOON AND LOWERING INVERSION LEVELS. APPEARS
ALTHO GOOD SUBSIDENCE TRAILING THE FRONT AND 40-50 KT 85H JET WONT
COINCIDE...IDEA OF MIXING AND ABRUPT TEMP CHANGE ALOFT LIKELY ENOUGH TO
BRING STRONGER WINDS DOWN TO AT LEAST THE HIGHER PEAKS. IF MORE MIXING
IS REALIZED POTENTIAL FOR STRONGER WINDS IN THE ADVSRY AREA BUT TOO
IFFY TO GO INTO WARNING CRITERIA THERE ATTM.

OTRW FORECAST QUITE TRICKY AS FAR AS POPS/TEMPS GO GIVEN QUICK RISE IN
READINGS IN SOME SPOTS AND ONLY SPOTTY PRECIP OVER FAR NW ZONES EARLY
THIS MORNING. MODELS SUGGEST WILL NEED TO WAIT FOR BETTER CAA TO KICK
UPSLOPE INTO GEAR THIS AFTERNOON AS BEST RH/LIFT LIFTS OFF TO THE NE
EARLY ON. EXPECT WILL ACTUALLY SEE MOST OUTSIDE THE UPSLOPE NW TIER
BREAK INTO SOME SUN THIS MORNING WITH CONTINUED DOWNSLOPE LIMITING
CLOUDS UNTIL COLDER AIR ALOFT ARRIVES OVER THE EAST LATER. THUS PLAN TO
CUT POPS BACK TO ONLY THE UPSLOPE WESTERN ZONES THRU THIS AFTERNOON
WHERE SHOULD TREND TOWARD ALL -SHSN AFTER MIDDAY ONCE COLDER SFC-85H
AIR WORKS IN. LOOKS LIKE STRONG SUBSIDENCE TO HINDER DEPTH OF RH AS
WELL SO WONT GO MUCH MORE THAN AN INCH OR SO OF SNOW FAR NW LATER ON.
WILL START TEMPS IN THE 30S-40S WEST AND HAVE FALLING VALUES THIS AFTN
WHILE THICKNESS/INSOLATION SUGGEST UPR50S-LOW 60S POSSIBLE SE IN
DOWNSLOPE AND LAGGING CAA.

ARCTIC SHOT ROLLS IN BEHIND THE FRONT TONIGHT WITH CRASHING DEWPTS AND
LOWS FALLING INTO THE TEENS WEST AND LOW/MID 20S OUT E. GIVEN PROGGED
DRY AIR...PLAN TO CUT POPS ALL AREAS AFTER EARLY THIS EVENING ESPCLY
SINCE UPSLOPE TO WEAKEN OVERNIGHT. HIGH PRES WILL BUILD OVERHEAD FRI
WHILE COLDEST AIR ALOFT ALREADY EXITING IN RESPONSE TO 5H TROF PASSING
N. HOWEVER FAST UPPER JET LIKELY TO SPILL SOME MID/HIGH CLOUDS IN BY
AFTN SO WILL STAY ON THE COLD SIDE OF MOS WITH 20S/30S WEST AND 40ISH
SE UNDER PC SKIES. SINCE COLDEST AIR OF THE SEASON...WILL ISSUE SPS TO
ADDRESS COLD AND WIND CHILLS MOUNTAINS OVERNIGHT WHICH SHOULD DROP TO
JUST ABOVE ADVISORY CRITERIA IN THE WEST BY EARLY FRI.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

COLD AIR WILL CONTINUE TO QUICKLY RETREAT INTO THE WEEKEND IN RESPONSE
TO BUILDING 5H HEIGHTS AND EXODUS OF SURFACE RIDGE OFFSHORE. LOWS NOT
QUITE AS COLD SAT MORNING PER WARMING ALOFT AND CLOUDS...THEN A DECENT
REBOUND SAT AND ESPCLY SUNDAY ONCE DEEPER RETURN FLOW WAA GETS GOING.
NEXT UPPER SYSTEM DEVELOPING OVER THE CENTRAL STATES SHOULD INTERACT
WITH GULF TRAJECTORY TO BRING SHOWER CHANCES BACK LATER SUNDAY INTO MON
AS WEAK TROF UNDER MIDWEST WAVE EDGES SLOWLY EASTWARD. APPEARS MILD
SCENARIO MAY THEN HOLD INTO MIDWEEK WITH DEEP S/SW FLOW BETWEEN SE
RIDGE AND CENTRAL STATES TROF. THIS SHOULD ALSO SPELL A WETTER REGIME
AS WELL WITH TEMPS SURGING WELL INTO THE 50S/60S FOR HIGHS FOR MON-WED.

AVIATION...

A CLIPPER AND A WARM FRONT PASSED THROUGH THE REGION THIS EVENING. MOST
LIFR/IFR CONDITIONS HAVE REBOUNDED TO VFR BY 06Z THU AND WILL REMAIN
THAT WAY THROUGH THE PERIOD. LOW LEVEL JET CREATING WIND SHEAR PROBLEMS
WITH LOW ELEVATION SURFACE WINDS LESS THEN 6 KTS...2000 FT WINDS AROUND
30KTS AND 3500 FT WINDS AROUND 40KTS. WILL KEEP WIND SHEAR IN TAFS
THROUGH SUNRISE. COLD FRONT TO MOVE THROUGH THE AREA THURSDAY
AFTERNOON. PRECIP LOOKS TO BE MOST LIQUID WITH CHANGE OVER TO SNOW WITH
THE FRONTAL PASSAGE IN THE AFTERNOON FOR THE MOUNTAINS. PRECIP AMOUNTS
WILL BE LIGHT. STRONG PRESSURE RISES LATE THURSDAY AFTERNOON AND
EVENING HAVING POTENTIAL TO BRING STRONG WIND EVENT INTO THE AREA.
HOWEVER...JET DYNAMICS AND PRESSURE RISES NOT QUITE IN PHASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015-016 UNTIL 4 PM THURSDAY.
  ...WIND ADVISORY FOR VAZ007-009>014-017>020 UNTIL 4 PM THURSDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 4 PM THURSDAY.
  ...WIND ADVISORY FOR NCZ002 UNTIL 4 PM THURSDAY.
WV...NONE.
&&

JS
Hazardous weather outlook, Nov 24, 3:14 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 AM EST THU NOV 24 2005

NCZ001-018-VAZ015-016-250815-
ASHE-WATAUGA-GRAYSON-CARROLL-
314 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY FOR STRONG WESTERLY WINDS
AT 30 TO 40 MPH...WITH GUSTS TO 60 MPH ACROSS THE HIGHER ELEVATIONS.

LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS OVERNIGHT.
THIS IN COMBINATION WITH A LINGERING BREEZE THROUGH LATE TONIGHT
WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS TO NEAR ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WIND SPEEDS
OR WIND DAMAGE ARE REQUESTED.

NCZ002-VAZ007-009>014-017>020-250815-
ALLEGHANY-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
FLOYD-CRAIG-BATH-
314 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR STRONG WESTERLY WINDS AT 20
TO 30 MPH...WITH GUSTS TO 50 MPH ACROSS THE HIGHER RIDGES.

TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS LATE TONIGHT.
THIS IN COMBINATION WITH CONTINUED BREEZES OVERNIGHT WILL PRODUCE
WIND CHILLS IN THE SINGLE DIGITS TO NEAR ZERO BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WVZ042>045-250815-
MERCER-SUMMERS-MONROE-GREENBRIER-
314 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE 5 TO 15
DEGREE RANGE. THE COMBINATION OF LIGHT WESTERLY WINDS WILL PRODUCE
WIND CHILL VALUES BETWEEN ZERO AND 5 BELOW BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ022>024-250815-
ROANOKE-BOTETOURT-ROCKBRIDGE-
314 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS AT 15 TO 30 MPH WITH GUSTS TO 45 MPH CAN BE
EXPECTED ALONG THE BLUE RIDGE TODAY. IN ADDITION OVERNIGHT LOW
TEMPERATURES WILL FALL INTO THE TEENS TO LOW 20S. LINGERING
WESTERLY WINDS WILL COMBINE WITH THESE TEMPERATURES TO PRODUCE
WIND CHILLS NEAR 10 DEGREES BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-250815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
314 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grayson

When
November 24, 2:00 PM EST
Where
Grayson forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479828.